Trend to equilibrium and particle approximation for a weakly selfconsistent Vlasov-Fokker-Planck equation
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 44 (2010) no. 5, p. 867-884

We consider a Vlasov-Fokker-Planck equation governing the evolution of the density of interacting and diffusive matter in the space of positions and velocities. We use a probabilistic interpretation to obtain convergence towards equilibrium in Wasserstein distance with an explicit exponential rate. We also prove a propagation of chaos property for an associated particle system, and give rates on the approximation of the solution by the particle system. Finally, a transportation inequality for the distribution of the particle system leads to quantitative deviation bounds on the approximation of the equilibrium solution of the equation by an empirical mean of the particles at given time.

DOI : https://doi.org/10.1051/m2an/2010045
Classification:  65C35,  35K55,  65C05,  82C22,  26D10,  60E15
Keywords: Vlasov-Fokker-Planck equation, particular approximation, concentration inequalities, transportation inequalities
@article{M2AN_2010__44_5_867_0,
     author = {Bolley, Fran\c cois and Guillin, Arnaud and Malrieu, Florent},
     title = {Trend to equilibrium and particle approximation for a weakly selfconsistent Vlasov-Fokker-Planck equation},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {44},
     number = {5},
     year = {2010},
     pages = {867-884},
     doi = {10.1051/m2an/2010045},
     zbl = {1201.82029},
     mrnumber = {2731396},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2010__44_5_867_0}
}
Bolley, François; Guillin, Arnaud; Malrieu, Florent. Trend to equilibrium and particle approximation for a weakly selfconsistent Vlasov-Fokker-Planck equation. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 44 (2010) no. 5, pp. 867-884. doi : 10.1051/m2an/2010045. http://www.numdam.org/item/M2AN_2010__44_5_867_0/

[1] C. Ané, S. Blachère, D. Chafaï, P. Fougères, I. Gentil, F. Malrieu, C. Roberto and G. Scheffer, Sur les inégalités de Sobolev logarithmiques, Panoramas et Synthèses 10. Société Mathématique de France, Paris (2000). | Zbl 0982.46026

[2] D. Bakry and M. Émery, Diffusions hypercontractives, in Séminaire de probabilités XIX, 1983/84, Lecture Notes in Math. 1123, Springer, Berlin (1985) 177-206. | Numdam | Zbl 0561.60080

[3] D. Bakry, P. Cattiaux and A. Guillin, Rate of convergence for ergodic continuous Markov processes: Lyapunov versus Poincaré. J. Funct. Anal. 254 (2008) 727-759. | Zbl 1146.60058

[4] D. Benedetto, E. Caglioti, J.A. Carrillo and M. Pulvirenti, A non-Maxwellian steady distribution for one-dimensional granular media. J. Statist. Phys. 91 (1998) 979-990. | Zbl 0921.60057

[5] S.G. Bobkov and F. Götze, Exponential integrability and transportation cost related to logarithmic Sobolev inequalities. J. Funct. Anal. 163 (1999) 1-28. | Zbl 0924.46027

[6] F. Bolley, Separability and completeness for the Wasserstein distance, in Séminaire de probabilités XLI, Lecture Notes in Math. 1934, Springer, Berlin (2008) 371-377. | Zbl 1154.60004

[7] F. Bolley, Quantitative concentration inequalities on sample path space for mean field interaction. ESAIM: PS (to appear). | Numdam | Zbl pre05872992

[8] F. Bolley, C. Guillin and A. Villani, Quantitative concentration inequalities for empirical measures on non-compact spaces. Probab. Theor. Relat. Fields 137 (2007) 541-593. | Zbl 1113.60093

[9] F. Bouchut and J. Dolbeault, On long time asymptotics of the Vlasov-Fokker-Planck equation and of the Vlasov-Poisson-Fokker-Planck system with Coulombic and Newtonian potentials. Diff. Int. Eq. 8 (1995) 487-514. | Zbl 0830.35129

[10] J.A. Carrillo and G. Toscani, Contractive probability metrics and asymptotic behavior of dissipative kinetic equations. Riv. Mat. Univ. Parma 6 (2007) 75-198. | Zbl 1142.82018

[11] J.A. Carrillo, R.J. Mccann and C. Villani, Kinetic equilibration rates for granular media and related equations: entropy dissipation and mass transportation estimates. Rev. Mat. Iberoamericana 19 (2003) 971-1018. | Zbl 1073.35127

[12] J.A. Carrillo, R.J. Mccann and C. Villani, Contractions in the 2-Wasserstein length space and thermalization of granular media. Arch. Rat. Mech. Anal. 179 (2006) 217-263. | Zbl 1082.76105

[13] P. Cattiaux, A. Guillin and F. Malrieu, Probabilistic approach for granular media equations in the non uniformly convex case. Probab. Theor. Relat. Fields 140 (2008) 19-40. | Zbl 1169.35031

[14] P. Del Moral, Feynman-Kac formulae - Genealogical and interacting particle systems with applications, Probability and its Applications. Springer-Verlag, New York (2004). | Zbl 1130.60003

[15] P. Del Moral and A. Guionnet, On the stability of measure valued processes with applications to filtering. C. R. Acad. Sci. Paris Sér. I Math. 329 (1999) 429-434. | Zbl 0935.92001

[16] P. Del Moral and L. Miclo, Branching and interacting particle systems approximations of Feynman-Kac formulae with applications to non-linear filtering, in Séminaire de Probabilités XXXIV, Lecture Notes in Math. 1729, Springer, Berlin (2000) 1-145. | Numdam | Zbl 0963.60040

[17] P. Del Moral and E. Rio, Concentration Inequalities for Mean Field Particle Models. Preprint, http://hal.archives-ouvertes.fr/inria-00375134/en/ (2009). | Zbl 1234.60019

[18] L. Desvillettes and C. Villani, On the trend to global equilibrium in spatially inhomogeneous entropy-dissipating systems: the linear Fokker-Planck equation. Comm. Pure Appl. Math. 54 (2001) 1-42. | Zbl 1029.82032

[19] H. Djellout, A. Guillin and L. Wu, Transportation cost-information inequalities and applications to random dynamical systems and diffusions. Ann. Probab. 32 (2004) 2702-2732. | Zbl 1061.60011

[20] R. Esposito, Y. Guo and R. Marra, Stability of the front under a Vlasov-Fokker-Planck dynamics. Arch. Rat. Mech. Anal. (to appear). | Zbl 1273.76372 | Zbl pre05675016

[21] F. Hérau, Short and long time behavior of the Fokker-Planck equation in a confining potential and applications. J. Funct. Anal. 244 (2007) 95-118. | Zbl 1120.35016

[22] F. Hérau and F. Nier, Isotropic hypoellipticity and trend to the equilibrium for the Fokker-Planck equation with high degree potential. Arch. Rat. Mech. Anal. 2 (2004) 151-218. | Zbl 1139.82323

[23] M. Ledoux, The concentration of measure phenomenon, Mathematical Surveys and Monographs 89. American Mathematical Society, Providence (2001). | Zbl 0995.60002

[24] F. Malrieu, Logarithmic Sobolev inequalities for some nonlinear PDE's. Stochastic Process. Appl. 95 (2001) 109-132. | Zbl 1059.60084

[25] F. Malrieu, Convergence to equilibrium for granular media equations and their Euler schemes. Ann. Appl. Probab. 13 (2003) 540-560. | Zbl 1031.60085

[26] S. Méléard, Asymptotic behaviour of some interacting particle systems; McKean-Vlasov and Boltzmann models, in Probabilistic models for nonlinear partial differential equations (Montecatini Terme, 1995), Lecture Notes in Math. 1627, Springer, Berlin (1996) 42-95. | Zbl 0864.60077

[27] M. Rousset, On the control of an interacting particle estimation of Schrödinger ground states. SIAM J. Math. Anal. 38 (2006) 824-844. | Zbl 1174.60045

[28] A. Sznitman, Topics in propagation of chaos, École d'été de Probabilités de Saint-Flour XIX-1989, Lecture Notes Math. 1464, Springer, Berlin (1991) 165-251. | Zbl 0732.60114

[29] D. Talay, Stochastic Hamiltonian dissipative systems: exponential convergence to the invariant measure, and discretization by the implicit Euler scheme. Mark. Proc. Rel. Fields 8 (2002) 163-198. | Zbl 1011.60039

[30] A. Veretennikov, On ergodic measures for McKean-Vlasov stochastic equations, in Monte Carlo and quasi-Monte Carlo methods 2004, Springer, Berlin (2006) 471-486. | Zbl 1098.60056

[31] C. Villani, Hypocoercivity, Mem. Amer. Math. Soc. 202. AMS (2009). | Zbl 1197.35004

[32] C. Villani, Optimal transport, old and new, Grund. der Math. Wissenschaften 338. Springer-Verlag, Berlin (2009). | Zbl 1156.53003

[33] L. Wu, Large and moderate deviations and exponential convergence for stochastic damping Hamiltonian systems. Stoch. Proc. Appl. 91 (2001) 205-238. | Zbl 1047.60059